Is Fasting Safe for Patients with Type 2 Diabetes?

JUNE 09, 2016
This month, able-bodied Muslims around the world are fasting from dawn until dusk in observance of the holy month of Ramadan. For those living in North America and parts of Europe, this means abstaining from food and drink for 16 to 19 hours every day for the next lunar month.
 
Those with medical conditions are excused from fasting, but some still choose to follow the religious practice. Therefore, providing safe and effective pharmacotherapy recommendations for patients who are fasting, particularly those with type 2 diabetes, can be challenging.
 
Understanding the risks associated with fasting and considerations for pharmacological and nonpharmacological interventions can help guide health care providers in caring for those with type 2 diabetes who are fasting.
 
Associated Risks

Hypoglycemia
The EPIDIAR study observed a 7.5-fold increase in hypoglycemic events (blood glucose <60 mg/dL) in patients with type 2 diabetes who were fasting during the month of Ramadan. Hypoglycemia in any patient is concerning, but with the added variable of fasting, it’s important for health care providers to educate patients on the signs and symptoms of hypoglycemia, as well as the medical necessary to break their fast when they occur.

Hyperglycemia
A 5-fold increase in severe hyperglycemia during Ramadan was seen in the EPIDIAR study. Commonly, hyperglycemia in fasting patients with type 2 diabetes occurs secondary to preemptive dose reductions of diabetes medications, either by physicians or self-management by patients, in an attempt to avoid hypoglycemia.

Although patients’ glucose levels may be controlled or lower during daylight hours while fasting, acute elevations may occur in those consuming high-carbohydrate food sources when breaking their fast and immediately before starting their fast.

Dehydration
Prolonged hours without fluids combined with the hot summer months increases the risk of dehydration in fasting patients. Additionally, hyperglycemia can lead to an osmotic diuresis, further exacerbating the fluid balance.

In severe cases, hypovolemia may lead to syncope or falls. It’s important for patients to be mindful of this and ensure adequate fluid intake throughout the night hours (at least 2 glasses of water before each meal). Patients taking diuretics may require a dose reduction.


Ayesha Khan, PharmD, BCPS
Ayesha Khan, PharmD, BCPS
Ayesha M. Khan, PharmD, BCPS, is a clinical assistant professor of pharmacy practice at Chicago State University College of Pharmacy (CSU-COP) and maintains a practice site at Rush University Medical Center. She received her Doctor of Pharmacy from Midwestern University Chicago College of Pharmacy in 2012 and then completed a PGY-1 Pharmacy Practice Residency at The University of Toledo Medical Center in Toledo, Ohio.
SHARE THIS
1